Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 7, NWS Grand Rapids, MI

February 14, 2017

NWS Grand Rapids, MI issued this gale warning at Feb 14, 2017, 2:49 AM EST. It took effect at Feb 14, 2017, 7:00 PM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2017, 2:49 AM EST (07:49 UTC)
In effect from
Feb 14, 2017, 7:00 PM EST
Expired
Feb 15, 2017, 3:11 AM EST
In force
8 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

408 
WHUS73 KGRR 140749
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
249 AM EST TUE FEB 14 2017

LMZ844>849-141600-
/O.EXT.KGRR.SC.Y.0012.000000T0000Z-170215T0000Z/
/O.NEW.KGRR.GL.W.0007.170215T0000Z-170215T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
249 AM EST TUE FEB 14 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
WEDNESDAY. 

* WINDS...WEST 15 TO 25 KNOTS INCREASING TO 30 KNOTS BY AFTERNOON
  THEN BECOMING NORTHWEST GALES TONIGHT. 

* WAVES...BUILDING TO 3 TO 6 FEET TODAY BUILDING TO 6 TO 10 FEET 
TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS..

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

WDM
4 follow-up statements
876 
WHUS73 KGRR 141559
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1059 AM EST TUE FEB 14 2017

LMZ844>849-150000-
/O.CON.KGRR.SC.Y.0012.000000T0000Z-170215T0000Z/
/O.CON.KGRR.GL.W.0007.170215T0000Z-170215T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1059 AM EST TUE FEB 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST WEDNESDAY...

* WINDS...WEST WINDS 15 TO 25 KNOTS BECOMING GALES TO 35 KNOTS
  TONIGHT.

* WAVES...3 TO 6 FEET TODAY BUILDING TO 6 TO 10 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS..

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

TJT
190 
WHUS73 KGRR 141956
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
256 PM EST TUE FEB 14 2017

LMZ844>849-150400-
/O.CON.KGRR.SC.Y.0012.000000T0000Z-170215T0000Z/
/O.CON.KGRR.GL.W.0007.170215T0000Z-170215T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
256 PM EST TUE FEB 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST WEDNESDAY...

* WINDS...NORTHWEST GALES TO 35 KNOTS TONIGHT.

* WAVES...BUILDING TO 6 TO 10 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS..

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

TJT
860 
WHUS73 KGRR 150045
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EST TUE FEB 14 2017

LMZ844>849-150845-
/O.CON.KGRR.GL.W.0007.000000T0000Z-170215T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
745 PM EST TUE FEB 14 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST WEDNESDAY...

* WINDS...NORTHWEST GALES TO 35 KNOTS TONIGHT.

* WAVES...BUILDING TO 6 TO 10 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS..

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
198 
WHUS73 KGRR 150811
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
311 AM EST WED FEB 15 2017

LMZ844>849-151615-
/O.CAN.KGRR.GL.W.0007.000000T0000Z-170215T1200Z/
/O.NEW.KGRR.SC.Y.0013.170215T0811Z-170216T1000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
311 AM EST WED FEB 15 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST THURSDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST THURSDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHWEST 30 KNOTS DIMINISHING TO 10 TO 20 KNOTS TONIGHT.

* WAVES...BUILDING TO 5 TO 8 FEET TODAY SUBSIDING TO 3 TO 5 FEET 
TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS..

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

WDM

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Feb 14, 12:33 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Feb 14, 12:33 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1233 AM EST Tue Feb 14 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 301 PM EST Mon Feb 13 2017

Mild temperatures will persist through Tuesday. This will be
followed by colder temperatures Wednesday into Thursday with a burst
of snow to the north Tuesday and then steadier light snow by the
lakeshore Wednesday into Wednesday night. Temperatures will rise
dramatically towards the end of the work week with weekend highs
possibly hitting the lower 60s in spots.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 301 PM EST Mon Feb 13 2017

Little change in thinking regarding precipitation trends. Clipper
approaches the western Great Lakes early Tuesday night with an
associated rise in lake inversion heights and convective
instability, particularly over Northern Lower Michigan beneath
the strongest upper PV advection. During the day Wednesday, lake
instability maximum shifts towards far Southwest Lower MI with a
longer lake fetch of northwest flow and sufficient inversion
heights aided by the upper jet axis positioned south of the
region. Increasingly anticyclonic surface flow and less favorable
jet placement should end snow rather quickly early Thursday
morning.

.LONG TERM...(Thursday through Monday)
Issued at 301 PM EST Mon Feb 13 2017

We are looking potentially record breaking warmth for this coming
weekend and early next week, with mainly dry conditions expected
through the period.

The only chance of pcpn we have in the long term portion of the
forecast is right at the beginning on Thu. Lake effect expected mid-
week will be ending, and an elevated warm front will be pushing
through as the cold air will be moving out.

We still expect to see a progressive warm up from Fri right on
through next Mon. We will see a fairly amplified ridge slowly push
toward the area through Sat as troughing occurs out west. There are
indications that a short wave could beat the ridge down briefly and
try to push a cold front into the area. A westerly low level flow
may temper temperatures a little on Sat with flow off of the
cooler lake.

We look to see more warming take place then Sun and Mon with
temperatures pushing close to record levels in the lower 60s. The
upper ridge will be reinforced as additional energy dives in across
the Western U.S.. This warming will be assisted by the low level
flow becoming more srly and not off of the lake. The reinforcement of
the ridge should also keep pcpn from moving in across the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1233 AM EST Tue Feb 14 2017

VFR conditions are expected through early Tuesday morning. A cold
front will drop from north to south through the day. Southwest
winds around 10kts will increase and shift out of the west with
gusts to around 20kts Tuesday afternoon. MVFR cigs will accompany
the front but will likely be brief (couple of hours or so). Widely
scattered rain/snow showers may develop along the front with
little or no impact. Winds then shift out of the northwest behind
the front Tuesday evening with cigs returning to VFR.

&&

.MARINE...
Issued at 301 PM EST Mon Feb 13 2017

No changes to previous thinking.

&&

.HYDROLOGY...
Issued at 302 PM EST Sun Feb 12 2017

River levels continue above normal and minor flooding continues on
the Grand River at Ionia. Little precipitation is expected through
the week and temperatures will be above normal, so river levels
should fall into next weekend.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 7 AM EST Wednesday for LMZ844>849.

&&

SYNOPSIS...TJT
SHORT TERM...TJT
LONG TERM...NJJ
AVIATION...JAM
HYDROLOGY...63
MARINE...TJT
Hazardous weather outlook, Feb 13, 3:41 AM EST, 23 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
341 AM EST Mon Feb 13 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
341 AM EST Mon Feb 13 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A surge of colder air will cause a period of light lake effect
snow showers from Tuesday night into Thursday morning. This will
likely result hazardous travel conditions west of US-131 during
that time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ844>849-140845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
341 AM EST Mon Feb 13 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will remain hazardous to small craft through
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will remain hazardous to small craft through
Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 12:06 PM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 15 more15 hr

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.